Breast Cancer Haven
2,271 members1,239 posts

Hair thinning? Anyone else noticed this? Any tips?

I had breast cancer 2 years ago, estrogen + had mastectomy now on letrozole, I tolerate the tablet well. I didn't have chemo or radiotherapy.

But I have noticed my hair has got thinner, I assume this is because the letrozole has reduced my estrogen level, was wondering if anyone else had experienced this and any tips to help, food supplements etc?

Thank you everyone for being there, I really do find great comfort from this site, you feel you are not the only one.

Deb xx

18 Replies
oldestnewest

Maybe my question seems insignificant to a lot of you, but it is getting me down as I wonder if the thinning will stop and level out!

Reply

Oh, no, Dear! I saw your question last night, and I thought to myself, there is one at which I could participate -- I cannot put my finger on exactly how much, but I have that side effect going on also. But I was too tired to type. I am usually too tired to type. If you look around where my member profile and responses might lead you, you may draw some idea, but I hope you never really understand about the tiredness. Please excuse my taking so long to respond.

Our hair -- yeah, it is another thing cancer takes from us. It turns our lives upside down. It tests our strongest relationships. It takes our body parts. It takes our expectations -- of Life and of ourselves. It takes away notions we always had before about our future selves and our futures -- the Life scenes and Life experiences we expected, not recognizing that those expectations were really wishes. And it can change us as much on the inside as it can our appearances on the outside. We will never be as we were before.

You know how, from the time of one's mastectomy surgery, one notices breasts (or apparent breasts) everywhere? -- I mean, everywhere there are (other) women or pictures of women? Now they are conspicuous to me.

Now others' hair is conspicuous to me. So I cannot help noticing so much (so many heads of) hair on television, in print media, etc., that is so impossibly thick, so beyond any natural human head of hair thickness. As example, I have seen numerous women -- actresses -- on television, cast as ordinary person characters, who I am sure must be wearing even two or three full hairpieces in addition to their own hair. The Entertainment, Advertising, Fashion, and Beauty industries make their images of unrealistically thick hair so ubiquitous to try to re-set our reference notions for what a head of hair is supposed to look like. Keep your eyes and mind open to seeing their tricks aimed at making us think our own appearances are inadequate. Do not let their deceptive depictions become your reference for how you (or your hair, etc.) are *supposed* to look.

2 likes
Reply

Thanks you are so right, media has a lot to answer for, making us women feel not great about ourselves, older women on tv looking do impossibly good!!

Thank you reality check needed

2 likes
Reply

Hi Debs62. My treatment has been the same as yours, only I have had less time on the medicine thus far. I have had a few side effects from the Letrozole, but nothing so bothersome as to make me want to quit taking it. I started on Letrozole in early April, 2016.

In late summer -- about a year ago -- I had a long massive shed that left my scalp hair substantially thinner. I had had four major surgeries last year, the fourth shortly before that shed occurred. I suspect the series of surgeries caused that shed. After a few weeks, the rate of fallout slowed to what has since appeared to be only ordinary fallout rate.

That being said, I understand hair thinning is one of the more common side effects of Letrozole, and I expect it is and will be gradually thinning my hair from how it would be otherwise. Since the start of my Letrozole treatment, my pubic hair has gradually got so much thinned out that I could almost fairly describe it as only scattered.

My scalp hair has been gradually thinning over time since my menopause, though -- since some sixteen years before my diagnosis. So I cannot fairly sort out what degree of thinning would be from my life stage and what would be from the effects of Letrozole. My hair thickness was already on the thin side before my diagnosis and the start of my treatment.

I would be dreadful of using any hormonal preparations (such as many use for familial pattern hair loss); and I would be dreadful of Biotin and such vitamin products, because they can promote growth of unwanted (facial) hair, the control and/or removal of which would involve bother and/ or pain.

I tell myself the hair thinning is another non-problem, and if it is thinning because of the medicine, then the medicine seems to be working. But I wonder if it might come in a bit thicker after discontinuation of the medicine, if I should make it through to then -- or if those follicles might forget how to function by then.

Just do not do any tight hairstyles that might cause traction alopecia -- like the one called the "Croydon Facelift."

2 likes
Reply

Thank you for that, hadn't thought about pubic hair, but yes you are right that has thinned also lol!

At least as you say the letrozole is working, I am using gentle baby shampoo on hair, not brushing too much, and not going to dye hair anymore, and I have to be thankful that I am not suffering from other symptoms.

There are always wigs or hair pieces I suppose if things got really bad etc.

Thanks xx

2 likes
Reply

Dear Deb, my story is exactly like yours........mastectomy and then Letrozole. My hair started to come out and thin in the first year and then started to thicken again and I now have to have it thinned by the hairdresser, do, don't worry I think eventually you will find that yours does the same. Much love xx

1 like
Reply

Thanks been on letrozole 2 years now, I am hoping it will stabilise soon!

Reply

Yes Debs have noticed also.. my hair has grown back now after chemo (finished Jan16), I cold capped so had bald patches through out. I had it cut short and my hair grew back wildly curly. Was curly before but now much tighter curls... I like it, is easy to manage but... have noticed along my hair line that the scalp is more visible and the hair follicles are spread out I can see lots of scalp. I find myself examining other peoples hair line when I talk to them and have come to the conclusion that it is thinner than before.

I'm on tamoxifen which I've also heard thins hair... oh yes this is the gift that keeps on giving!

There are treatments and supplements around for hair loss. I know Philip Kingsley have a whole hair care system devoted to female hair loss... I'm a bit dubious about taking any supplements though as worry they will interfere with the effectiveness of the tamoxifen...but.. if it gets more noticeable will discuss with my oncologist what I could take as really don't fancy the idea of permanently losing my hair...

Will watch with interest if anyone has any fab suggestions x

4 likes
Reply

Yes I DID Notice it and it's very annoying! I take Viviscal (have added it to the enormously expensive list of other supplements I now take, grrrr) but it does seem to have worked quite well. There is also a serum you can rub into your scalp. If I'm going out I use a curling tong to

create a big of volume too. Best of luck. xxxxxxx

2 likes
Reply

Hmm. Have you had your thyroid tested?

And, I eat Biotin daily! Whether it helps or not, IDK as I'm just a few months out of chemo.

1 like
Reply

Will get that checked I have to get vitamin D checked again, as was low beginning of the summer, have been taking supplements for tha also for last two years! So was somewhat surprised!

Reply

I've recently learned of another drug, I'm in the midst of researching: Raloxifene.

Perhaps you should inquire about changing meds? Side effects suck and I hear some are less on some drugs than others.

D

1 like
Reply

Hi Debs1962,

I will have been on Letrozole, 2 years this October,my hair thinned an awful lot, in the first 6 months, but now it's grown thicker than ever before and it's now curvier. I don't take any supplements,all I've done is increase my calcium and vitamin D, both of these because of osteoporosis. Hope this helps,take care.x

2 likes
Reply

Thank I take calcium and vit D for osteoporosis also, and Alendronic acid, maybe that doesn't help either!

Reply

Hi I too take letrozole. My diagnosis was December 2015, I had mastectomy and Chemo. Consequently I lost my hair, at the time I was advised to keep shampooing my head daily and then to continue using FAST shampoo and conditioner ( I order it from Boots). My hair is back just as it was prior to Chemo, same colour but thicker. I feel sure that the shampoo helps thicken it. Might be worth giving it a go.

Christine x

2 likes
Reply

Thank s Christine will look into that.

Reply

Hi Debs sorry also for the late reply, I've just received the email notification of your post 👍🏻. I'm on tamoxifen, month 3. My hair is now regrowing after chemo and so far so good. What I have got and have, do and will use is a pot from Neals Yard, of Rosemary and Cedarwood hair treatment, £6.50 for 50g. I like that it's chemical free and organic. You rub it on then wash off half hour later so the opposite of normal conditioner!

Good luck sweetie 😘🤗.

2 likes
Reply

Mine went thin at the front but I'm pleased to say its growing back. Sorry I've no suggestions

Reply

You may also like...